Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 209, NWS Lincoln, IL

August 27, 2004Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 27, 2004, 9:06 PM CDT for Macon County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 9:06 PM CDT (02:06 UTC)
Expired
Aug 27, 2004, 10:00 PM CDT
In force
54 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Macon County, IL

The radar

The Lincoln radar (KILX), 41 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3296 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 280206
SVRILX
ILC115-280300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
906 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN CENTRAL ILLINOIS

* UNTIL 1000 PM CDT

* AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HARRISTOWN...OR ABOUT 9 MILES WEST OF
  DECATUR...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DECATUR
  FORSYTH
  MOUNT ZION
  OREANA
  LONG CREEK

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3998 8914 3969 8914 3976 8878 4005 8880

$$
SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:00 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 27, 9:00 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
900 PM CDT FRI AUG 27 2004

.DISCUSSION...
LATEST SURFACE ANALYSIS PLACES COLD FRONT ACROSS LOWER MICHIGAN WITH
A STATIONARY FRONT ACROSS NORTHWEST ILLINOIS SOUTHWEST INTO CENTRAL
PLAINS STATES. LATEST 0115Z IR SATELLITE PLACES PLENTY OF CLOUDS
FROM LOWER MICHIGAN SOUTHWEST INTO INTO NORTHERN MISSOURI AND INTO
CENTRAL PLAINS STATES. LATEST 0150Z KILX RADAR PLACES THUNDERSTORMS
OVER WESTERN ILLINOIS AND ALONG A LINE FROM QUINCY EAST TO LINCOLN
AND EAST TO JUST NORTH OF DANVILLE. WILL UPDATE ZONES FOR RAISING
POPS TONIGHT AND ADJUST WORDING IN THE ZONES.

&&

.PREV DISCUSSION...
FORECAST CHALLENGES ARE MAINLY IN THE SHORT TERM AND STEM AROUND
HEAVY RAIN POTENTIAL TONIGHT AND POSSIBLY INTO SATURDAY...ALONG WITH
THE CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
COLD FRONT EXPECTED TO MOVE VERY SLOWLY THROUGH THE CWA LATE TONIGHT
THROUGH TOMORROW AS A COUPLE OF LOW PRESSURE WAVES MOVE ALONG THE
FRONT. SEVERAL INDICATORS POINT TOWARD HEAVY PCPN AND WILL CONTINUE
THE FLASH FLOOD WATCH THROUGH TONIGHT. RAIN EXPECTED TO END FROM NW
TO SE SAT NIGHT. COOLER AND LESS HUMID WEATHER THEN EXPECTED INTO
NEXT WEEK WITH TEMPS WARMING SLIGHTLY TOWARD THE END OF THE WORK
WEEK. ETA AND GFS MODEL SIMILAR IN THE MASS FIELDS SO NO STRONG
PREFERENCE TODAY. MOS GUIDANCE CLOSE AND USED A BLEND.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
17Z SFC CHART SHOWING THAT THE COLD FRONT TO OUR NW IS NOT MAKING
MUCH PROGRESS TO THE SE. 70-75 DEGREE DEWPOINTS ARE POOLED UP AHEAD
OF THE FRONT. MCS ACTIVITY THAT HAS BEEN OVER NE CORNER OF MO AND
PORTIONS OF WESTERN IL...IS SLOWLY WEAKENING BUT BACK BUILDING
IS OCCURRING FURTHER TO THE SW OVER PORTIONS OF CENTRAL AND WESTERN
MO. 18Z ILX SOUNDING LOOKS A LITTLE DRIER AND A TAD MORE STABLE THAN
ONE WOULD EXPECT. LATEST RADAR PICS INDICATE THAT THE RAINFALL IS
QUICKLY DECR ACROSS THE AREA. ALL 12Z MODELS INDICATE THAT COLD
FRONT WILL SLOWLY MOVE TOWARD AND THEN INTO THE NORTHERN PORTIONS OF
THE CWA LATE TONIGHT. FIRST LOW PRESSURE WAVE TO MOVE ALONG THE
BOUNDARY AND ACROSS THE AREA LATE TONIGHT. STRONG JET SUPPORT AND
DIV ALOFT...PWS A LITTLE OVER 2 INCHES...GOOD OVERALL LIFT AND HIGH
THETA-E AIR ALL ARGUE FOR POTENTIAL HEAVY RAINS...THEREFORE KEPT THE
FLASH FLOOD WATCH IN EFFECT. I ALSO INCREASED THE POPS 10 PERCENT OR
SO ACROSS THE BOARD. BEST CHANCES FOR HVY PCPN STILL APPEARS TO BE
GENERALLY ALONG AND WEST OF I-55...ADDED 2 MORE COUNTIES IN THE EAST
TO THE WATCH TO BE SAFE AND TO BETTER MATCH SURROUNDING WFO WATCHES.
IT STILL LOOKS LIKE THE THE HEAVIEST RAINS WILL BE AFTER MIDNIGHT
TONIGHT. AS FOR SEVERE WEATHER...WAS SKEPTICAL OF THE WATCH THAT IS
IN EFFECT UNTIL 3 PM...THINK THAT THE ATMOSPHERE WILL SLOWLY
RE-ENERGIZE THIS AFTERNOON AND EVENING...HOWEVER NEW DEVELOPING TSRA
OVER CENTRAL MO MAY DEVELOP INTO ANOTHER MCS AND THE
ACTION-INTERACTION OF THIS MAY PLAY A PIVOTAL ROLE IN ANY SEVERE
WEATHER OVER OUR AREA THIS EVENING AND TONIGHT. FCST SOUNDINGS
FAIRLY UNSTABLE THIS EVENING BUT THEN TAKE ON MUCH MORE OF A HEAVY
RAIN LOOK THAN SEVERE AS THE NIGHT PROGRESSES.

INCREASED RAIN CHANCES A BIT TOMORROW AS THE FRONT ONLY VERY SLOWLY
OOZES THROUGH THE AREA TOMORROW AND AT LEAST ONE MORE WAVE MOVES
ALONG THE BOUNDARY. AT LEAST MODERATE RAINS POSSIBLE AGAIN SATURDAY
AND LATER SHIFTS MAY HAVE TO EXTEND THE FLASH FLOOD WATCH INTO THE
DAY HOURS. KEPT MAX TEMPS DOWN WITH BOUNDARY MOVING THROUGH AND
EXPECTED PCPN AND EXTENSIVE CLOUD COVER. TEMPS QUITE A BIT WARMER
OVER THE SOUTH THOUGH AS THE FRONT WONT MAKE IT THAT FAR UNTIL SAT
NIGHT. KEPT CHANCE POPS GOING SAT NIGHT OVER ENTIRE AREA BUT SHOWED
DECR TRENDS LATE NIGHT IN THE NW. SOME CONCERN ABOUT LINGERING PCPN
CHANCES IN THE E-SE ON SUN AM BUT WILL KEEP THE GRIDS DRY FOR NOW.
PARTLY SUNNY ON SUNDAY AND LESS HUMID AS DRIER AIR MOVES IN BEHIND
THE FRONT. TEMPS AGAIN MAINLY IN THE 70S FOR HIGHS. PARTLY CLOUDY
AND COOL SUN NIGHT.

LONG TERM...MONDAY THROUGH FRIDAY...
MEDIUM RANGE MODELS IN DECENT AGREEMENT THROUGH THE PERIOD SO USED
THE GFS MODEL FOR MOST OF THE DETAILS. WEAK FRONT APPROACHES THE
AREA ON MONDAY BUT MOISTURE APPEARS TO BE LACKING SO KEPT THE FCST
DRY. HIGH PRESSURE THEN BUILDS INTO THE GREAT LAKES/OHIO VALLEY
THROUGH MOST OF THE WEEK. KEPT THE FCST DRY THROUGH THE WORK WEEK
WITH HIGH TEMPS HANGING AROUND 80 OR LOW 80S THROUGH MOST OF THE
PERIOD. HEIGHTS ALOFT RISE A BIT TOWARD THE END OF THE WEEK AND SFC
HIGH MOVES OFF TO THE EAST WHICH WILL ALLOW TEMPS TO RISE SOME ON
FRIDAY AND INTO NEXT SAT ALONG WITH MORE HUMID CONDITIONS AGAIN.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH TONIGHT FROM MCLEAN...DEWITT...MACON...AND
CHRISTIAN COUNTIES WESTWARD.

&&

13/HALL
Hazardous weather outlook, Aug 27, 11:15 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT FRI AUG 27 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-281100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1115 AM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM AND HUMID AIR MASS WILL REMAIN IN PLACE OVER THE AREA THIS
AFTERNOON AND TONIGHT. OUTFLOW BOUNDARIES FROM THIS MORNINGS
CONVECTION AND A STRONG COLD FRONT...WILL INTERACT WITH THE AIRMASS
TO TRIGGER ADDITIONAL THUNDERSTORMS OVER THE AREA. SOME OF THESE
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE
HAIL. ALSO...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAIN AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA ON SATURDAY AND
TRIGGER ADDITIONAL THUNDERSTORMS. SOME OF THE STORMS ACROSS EAST
CENTRAL AND SOUTHEAST ILLINOIS COULD BECOME SEVERE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:43 PM CDTSevere Thunderstorm WarningILXPiatt62 min
Aug 27, 10:15 PM CDTFlash Flood WarningILXVermilion6 hr
Aug 28, 5:21 PM CDTFlash Flood WarningILXClay, Lawrence, Richland6 hr
Aug 28, 5:37 PM CDTFlash Flood WarningILXCrawford, Jasper6 hr
Aug 28, 6:30 PM CDTFlash Flood WarningILXVermilion6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.